Alert archive / Oregon / High Surf Advisories in 2021
High Surf Advisory 3, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 16, 2021, 10:52 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 17, 2021, 10:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2021, 10:52 AM PST (18:52 UTC)
- In effect from
- Jan 17, 2021, 10:00 PM PST
- Expired
- Jan 18, 2021, 7:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 6.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WHUS46 KMFR 161852 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1052 AM PST Sat Jan 16 2021 ORZ021-022-171200- /O.NEW.KMFR.SU.Y.0003.210118T0600Z-210118T1500Z/ /O.CON.KMFR.BH.S.0001.210117T1100Z-210117T2300Z/ South Central Oregon Coast-Curry County Coast- 1052 AM PST Sat Jan 16 2021 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM SUNDAY TO 7 AM PST MONDAY... * WHAT...For the High Surf Advisory, large breaking waves of 20 to 24 feet. For the Beach Hazards Statement, hazardous conditions as high and infrequent wave run-ups from a very long period swell will likely result in sneaker waves. * WHERE...All area beaches along the southern Oregon Coast, including the beaches of Coos, Curry and Douglas Counties. * WHEN...For the High Surf Advisory, from 10 PM Sunday to 7 AM PST Monday. For the Beach Hazards Statement, from late tonight through Sunday afternoon. * IMPACTS...Large breaking waves will create hazardous conditions within the surf zone, and could inundate beaches and low lying shorelines. Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly. Logs and other debris can be lifted and carried by these waves, crushing or entrapping victims. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
742 WHUS46 KMFR 171038 CFWMFR Coastal Hazard Message National Weather Service Medford OR 238 AM PST Sun Jan 17 2021 ORZ021-022-180000- /O.EXT.KMFR.BH.S.0001.210117T1100Z-210118T0600Z/ /O.CON.KMFR.SU.Y.0003.210118T0600Z-210118T1500Z/ South Central Oregon Coast-Curry County Coast- 238 AM PST Sun Jan 17 2021 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST MONDAY... * WHAT...For the High Surf Advisory, large breaking waves of 20 to 24 feet. For the Beach Hazards Statement, hazardous conditions as high and infrequent wave run-ups from a very long period swell will likely result in sneaker waves. * WHERE...All area beaches along the southern Oregon Coast, including the beaches of Coos, Curry and Douglas Counties. * WHEN...For the High Surf Advisory, from 10 PM this evening to 7 AM PST Monday. For the Beach Hazards Statement, through this evening. * IMPACTS...Large breaking waves will create hazardous conditions within the surf zone, and could inundate beaches and low lying shorelines. Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly. Logs and other debris can be lifted and carried by these waves, crushing or entrapping victims. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
701 WHUS46 KMFR 172329 CFWMFR Coastal Hazard Message National Weather Service Medford OR 329 PM PST Sun Jan 17 2021 ORZ021-022-181230- /O.CON.KMFR.SU.Y.0003.210118T0600Z-210118T1500Z/ /O.CON.KMFR.BH.S.0001.000000T0000Z-210118T0600Z/ South Central Oregon Coast-Curry County Coast- 329 PM PST Sun Jan 17 2021 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST MONDAY... * WHAT...For the High Surf Advisory, large breaking waves of 20 to 24 feet. For the Beach Hazards Statement, hazardous conditions as high and infrequent wave run-ups from a very long period swell will likely result in sneaker waves. * WHERE...All area beaches along the southern Oregon Coast, including the beaches of Coos, Curry and Douglas Counties. * WHEN...For the High Surf Advisory, from 10 PM this evening to 7 AM PST Monday. For the Beach Hazards Statement, through this evening. * IMPACTS...Large breaking waves will create hazardous conditions within the surf zone, and could inundate beaches and low lying shorelines. Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly. Logs and other debris can be lifted and carried by these waves, crushing or entrapping victims. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
862 WHUS46 KMFR 180602 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1002 PM PST Sun Jan 17 2021 ORZ021-022-181415- /O.EXP.KMFR.BH.S.0001.000000T0000Z-210118T0600Z/ /O.CON.KMFR.SU.Y.0003.000000T0000Z-210118T1500Z/ South Central Oregon Coast-Curry County Coast- 1002 PM PST Sun Jan 17 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Large breaking waves of 20 to 24 ft. * WHERE...All area beaches along the southern Oregon Coast, including the beaches of Coos, Curry and Douglas Counties. * WHEN...For the High Surf Advisory, from 10 PM this evening to 7 AM PST Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
121 WHUS46 KMFR 181001 CFWMFR Coastal Hazard Message National Weather Service Medford OR 201 AM PST Mon Jan 18 2021 ORZ021-022-181500- /O.CON.KMFR.SU.Y.0003.000000T0000Z-210118T1500Z/ South Central Oregon Coast-Curry County Coast- 201 AM PST Mon Jan 18 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * WHAT...Large breaking waves of 20 to 22 ft. * WHERE...All area beaches along the southern Oregon Coast, including the beaches of Coos, Curry and Douglas Counties. * WHEN...Until 7 AM PST this morning. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
200 WHUS46 KMFR 181441 CFWMFR Coastal Hazard Message National Weather Service Medford OR 641 AM PST Mon Jan 18 2021 ORZ021-022-181545- /O.EXP.KMFR.SU.Y.0003.000000T0000Z-210118T1500Z/ South Central Oregon Coast-Curry County Coast- 641 AM PST Mon Jan 18 2021 ...HIGH SURF ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING... Breaking waves near 20 feet this morning will gradually lower through the day. Please continue to use extra caution along and near the coast this morning. Surf conditions will improve this afternoon. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 16, 8:44 AM PST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 16, 8:44 AM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
844 AM PST Sat Jan 16 2021
.DISCUSSION...Some 'sunrise surprise' fog has formed over portions
of the Rogue valley and Umpqua Basin within this past hour, while
much of the Klamath Basin and valleys of the east side, including
Alturas, have had foggy skies much of the night. Cirrus spilling
into the region will likely prevent an early burn off of this
fog, with much of it lasting close to noon.
The high and low clouds will also prevent a good amount of warming
from occuring this afternoon. Some peaks and ridges across the
west side should get into the 60s but valleys are unlikely to,
maxing out in the mid-to-upper 50s. The same goes for the east
side, except temperatures will only be in the upper 40s.
On a brighter note, literally, a majority of low clouds are
expected to burn off by the late afternoon, allowing for at least
a few hours to enjoy the sun. The Cascades and Summer Lake may
hold onto some clouds through the afternoon though. The high
clouds will keep spilling into the region, but this may just
create the opportunity for some glamorous sunset views.
With this in mind, the remainder of the forecast is well on track.
No updates were needed this morning. The previous forecast
discussion is provided below. -Miles
&&
.AVIATION...For the 16/12Z TAFs...LIFR/IFR fog/stratus is
impacting most terminals this morning. While some lower conditions
could persist much of the day (especially some of the deeper west
side valleys), expect some improvement to VFR by early afternoon.
LIFR/IFR conditions probably return though again tonight. A weak
front could bring a little light rain to Coos and northwest Douglas
Counties late tonight or first thing Sunday morning. -Spilde
&&
.MARINE...Updated 800 AM PST Saturday, 16 Jan 2021...High
pressure will be over the waters today with mostly light northerly
winds. West swell is peaking at 13 to 16 feet at 16 seconds this
morning and will gradually subside by late this evening, easing
below 10 feet overnight.
The next cold front will move through the waters Sunday and a new
long period west swell will build in. Behind the front, strong high
pressure will build to the north and a thermal trough will set up
along the coast. This will allow north winds to increase, and a gale
watch remains in effect for portions of the waters (mainly beyond
10nm) and south of Gold Beach from late Sunday morning through
Sunday evening. Elsewhere in the waters, north winds will likely be
at advisory strength with high and steep seas. Of note, seas Sunday
morning through Sunday evening will be a mix of two west swells, one
7 ft at 13 seconds and another 6 to 13 ft at 20 to 24 seconds with
steep to very steep wind seas. As the longer period swell builds in
Sunday evening into early Monday, expect large breaking waves along
the coast and dangerous bar crossings.
The long period west swell will peak Sunday night into Monday
morning, around 15 to 16 feet at 19 seconds with combined seas of 15
to 18 ft. With high pressure offshore and a thermal trough at the
coast, north winds will remain gusty and likely reach another peak
on Monday with gales possible again in the southern portion of the
outer waters. Meantime, seas are likely to remain high and steep
through Monday evening. -Spilde/BR-y
&&
.BEACH HAZARDS...Updated 200 AM PST Saturday, 16 Jan 2021...West
swell will result in breaking waves of 20 to 24 feet and hazardous
surf conditions this morning.
Another very long period swell will arrive late tonight into Sunday.
Due to the length of period (20-25 seconds), these high-energy waves
will have the capability of running up much farther on the beach and
could catch beachgoers off guard. A beach hazards statement is in
effect for the potential of sneaker waves late Saturday night
through Sunday afternoon. This long period swell will build further
Sunday evening through early Monday, with large breaking waves
expected of 20 to 25 feet, probably necessitating another high surf
advisory.
Use extreme caution along and near the beaches. Observe the ocean
from a distance. Jetties, rocks, logs and bar entrances are not safe
places to be during these periods of significant waves. The Pacific
Ocean is both cold and powerful. Large waves can easily sweep people
and large objects into the water. NEVER turn your back on the ocean!
-Spilde
&&
.PREV DISCUSSION... /Issued 345 AM PST Sat Jan 16 2021/
DISCUSSION...16/00Z NAM/GFS/EC in.
A long wave ridge along the west coast is now rebuilding as a
short wave that rode over the top of it heads off to the east.
The associated front has also moved out. Precipitation was very
light...the heaviest amounts were along the north coast where a
few stations reported around 0.25 inches. Inland, amounts were
almost all less than 0.10 inches, but measurable amounts were
scattered across the Medford warning area, even into northern
California.
With the rebuilding ridge, Saturday will be dry, but clearing
skies will allow fog and freezing fog to develop in the valleys
Saturday morning.
Another short wave will flatten out the ridge Saturday night into
Sunday. The front associated with this one will move onshore
Sunday morning, and it looks to be even weaker than the Friday
front. Just a few hundredths of an inch of precipitation will fall
late Saturday night through Sunday along the north coast and the
Umpqua Basin. Snow levels will be above 7000 feet ahead of the
front, and will drop down to 3500 to 4500 feet behind the front.
Strong northerly flow will develop Sunday night after the front
passes, first impacting areas on the Coast Range and in the Mount
Shasta City area. Winds will gust to around 30 mph.
Long term discussion from the Friday afternoon AFD...Monday
18 January through Friday 22 January. Upper level ridging will be
the main weather influencer for much of the extended. There is
good model agreement and high confidence, however, that we'll see
a return to more active weather by the end of the week. In the
meantime, conditions will remain largely dry with the possibility
of overnight and morning fog and low clouds for the valleys.
The extended period begins under deep north to northeasterly flow
with the area under the eastern periphery of an upper level ridge
and a trough digging just offshore of California. Meanwhile, another
shortwave slides down the eastern side of the ridge over along the
OR/ID border. This is a classic set up for an east wind event across
the area and guidance is indicating wind gusts of 25 to 35 mph
possible across the Coast Range and higher terrain across the area.
Winds look to be strongest Monday afternoon, then will ease late
Monday night into Tuesday. A fairly dry air mass will be in place
during this event, so this should limit fog and low cloud
development for valleys Monday and Tuesday mornings.
Pressure gradients weaken late Tuesday as upper level ridging nudges
into the area Tuesday afternoon into Wednesday and quiet weather
will continue through at least Wednesday evening. After then, models
diverge on the timing of when the next system arrives. The GFS is
faster and has a the next front arriving Wednesday night, whereas
the EC is slower, bringing the next front Thursday evening. Given
the dry air mass that will be in place, the GFS is likely to
ambitious and the atmosphere will need more time to moisten up. Have
leaned toward the National Blend of Models for the forecast, which
keeps the area dry until Thursday night. At that point, guidance
indicates a change to much cooler and wetter pattern with much lower
snow levels. Upper level troughs will move south into the region
with the trajectory tracking along or close to the west coast
border. This is a favorable pattern for low snow levels, where
accumulating snow is possible for the lower passes north of Grants
Pass and even possibly down to some valley floors late this week and
over the weekend. As always with low elevation snow forecasts,
confidence is low, especially at this time frame, so stay tuned for
updates as the forecast becomes more clear. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from late tonight through Sunday
afternoon for ORZ021-022.
High Surf Advisory until 8 AM PST this morning for ORZ021-022.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 10 PM PST this evening for
PZZ350-356-370-376.
Gale Watch from Sunday morning through Sunday evening for
PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 2:23 PM PST | Gale Warning | MFR | 44 hr | |
| Jan 16, 2:23 PM PST | Small Craft Advisory | MFR | 60 hr |
Nearby
High Surf Advisories in Oregon, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.